Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 242, NWS North Platte, NE

August 14, 2000Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 14, 2000, 6:36 PM CDT for Custer County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2000, 6:36 PM CDT (23:36 UTC)
Expired
Aug 14, 2000, 7:30 PM CDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

The radar

The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-547 J/kg
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS53 KLBF 142338
SVRLBF
NEC041-150030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT MON AUG 14 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 730 PM CDT

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF BROKEN BOW...MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  12 MILES NORTHEAST OF OCONTO AROUND 700 PM CDT
  11 MILES SOUTHWEST OF ANSLEY AROUND 710 PM CDT
  12 MILES SOUTHWEST OF MASON CITY AROUND 725 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4145 9960 4115 9989 4108 9932 4132 9928

$$
SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:42 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 14, 2:42 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
242 PM CDT MON AUG 14 2000

...POPS WILL BE THE CHALLENGE THROUGHOUT THE FORECAST...

PERSISTENT UPPER PATTERN WITH A LARGE RIDGE OVER THE CENTRAL U.S....
A CLOSED LOW OVER THE EAST COAST AND A TROF IN THE PAC NW. AT THE
SURFACE...LOW PRESSURE IS CENTERED IN EXTREME SERN NORTH DAKOTA WITH
A COLD FRONT EXTENDING SWWD ACROSS ERN SOUTH DAKOTA...CENTRAL
NEBRASKA AND INTO NERN COLORADO.

MANY DIFFERENCES IN THE MODELS OVER THE NEXT TWO DAYS. ETA/AVN BOTH
RESOLVE A SHORTWAVE THROUGH NORTHERN NEBRASKA MONDAY...HARD TO FIND
ON NGM. ETA IS MOST AGGRESSIVE IN DEVELOPING PRECIP OVER SOUTHERN
NEBRASKA TUESDAY NIGHT. AVN ALSO RESOLVED SOME CONVECTION TUESDAY
NIGHT BUT LIMITS ACTIVITY TO FAR WESTERN AREAS OF CWA. ETA CONTINUES
PRODUCING PRECIP ALONG SOUTHERN AND EASTERN AREAS OF CWA WEDNESDAY AS
ANOTHER FRONT/WAVE APPROACH...AVN ALSO HINTS AT THIS POSSIBILITY BUT
IS LESS AGGRESSIVE. NGM CARRIES SURFACE BOUNDARY FARTHER SOUTH AND
EJECTS AFOREMENTIONED WAVE INTO KANSAS...THUS DEVELOPS BULK OF
PRECIP TUESDAY NIGHT/WEDNESDAY SOUTH AND EAST OF CWA. ETA/AVN HAVE
BEEN DOING WELL AT THE SURFACE RECENTLY AND THINK ETA MAY HAVE THE
RIGHT IDEA TUESDAY NIGHT WITH POSITION OF SURFACE BOUNDARY ALONG
KS/NE BORDER...POTENTIAL LLJ AND WEAK UPPER FORCING.

HIGH AND DRY CONDITIONS EXPECTED TONIGHT ACROSS THE CWA. SURFACE
FRONT CURRENTLY EXTENDS FROM JUST WEST OF ONL TO NEAR IML AND WILL
SLOWLY PASS SOUTH AND EAST OF THE CWA THIS EVENING. MUCH LOWER
DEWPOINTS WILL ADVECT INTO THE AREA TONIGHT ON NORTHERLY LOW LEVEL
WINDS. MUCH OF THE SOUTHERN HALF OF THE CWA IS LIKELY TO DECOUPLE
IN WEAKER GRADIENTS...NOT THE CASE FARTHER NORTH. GUIDANCE MINS SEEM
REASONABLE.

ETA/AVN BRING A WAVE OUT OF THE MONSOON FLOW INTO NORTHERN NEBRASKA
TUESDAY. WV PICS INDICATE A HEALTHY PLUME OF MID LEVEL MOISTURE
SPREADING INTO NEBRASKA FROM CO/WY. ONLY A SCATTERING OF
CLOUDS CURRENTLY EVIDENT ON VISIBLE IN SAME AREA. TIME SECTIONS
INDICATE BEST VV ARE EXPECTED AT MID LEVELS THUS RH FIELDS MAY BE
ACCURATE GIVEN THAT IT SHOULD EVOLVE ALONG THETA-E RIDGE AND AREA
WHERE LOWER LEVEL CONVERGENCE WILL BE INCREASING AS WINDS BACK TO
THE EAST/SOUTHEAST. AS WAVE TRAVELS EAST IT WILL LOSE SUPPORT AT
LOWER LEVELS AND ENCOUNTER AN INCREASINGLY STABLE ENVIRONMENT...THUS
POPS WILL NOT BE CARRIED EAST OF VTN DESPITE QPF OUTPUT FROM
MODELS. SOUTHERN PART OF CWA SHOULD BE RELATIVELY UNAFFECTED BY THIS
FEATURE DURING THE DAYTIME ON MONDAY. TEMPS WILL BE A CHALLENGE
BECAUSE OF THE POTENTIAL FOR CLOUD COVER WITH AFOREMENTIONED
FEATURE. DESPITE...HAVE OPTED TO GO SLIGHTLY ABOVE GUIDANCE TEMPS
TUESDAY. WITH RECENT STRETCH OF HOT/DRY WX...DRY GROUND AND EXPECTED
LOWER DEWPOINTS THERE IS A GOOD CHANCE TEMPS WILL RECOVER FURTHER
THAN FORECAST BY MOS.

YET ANOTHER WAVE FORECAST TO EJECT OUT OF CO/WY TUESDAY NIGHT ALONG
AND NORTH OF THE BOUNDARY THAT IS EXPECTED TO BE ALONG THE NE/KS
BORDER. INSTABILITY LOOKS MARGINAL AT BEST...BUT LOW LEVEL
CONVERGENCE OF THE WIND FIELDS AND ASSOCIATED MOISTURE SOUTH OF THE
BOUNDARY IS MORE FAVORABLE. ETA MAY HAVE LOWERED MOISTURE VALUES
NORTH OF FRONT TOO MUCH...IF SO CAPES ALONG AND NORTH OF FRONT MAY
BE HIGHER THAN CURRENTLY FORECAST. ALL MODELS HINT AT THIS TYPE OF
SCENARIO BUT DIFFER IN LOCATION AND COVERAGE OF PRECIP AS DISCUSSED
ABOVE AND WILL GO WITH THE ETA. NORTHERN AND WESTERN PORTIONS OF THE
CWA WILL BE FAR ENOUGH REMOVED FROM SURFACE BOUNDARY TO REMAIN DRY.
CLOUDS AND MIXING SUPPORT TEMPS AT OR SLIGHTLY ABOVE GUIDANCE.

WEDNESDAY IS EVEN MORE DIFFICULT TO FIGURE OUT WITH FRONT WASHING
OUT AND ANOTHER EXPECTED TO MOVE INTO THE CWA BY 00Z THURSDAY.
OVERALL FEATURES ON ETA/AVN BY 00Z THURSDAY ARE REMARKABLY SIMILAR.
BOTH INDICATE SURFACE LOW DEVELOPMENT ALONG FRONT IN VICINITY OF SERN
SD AND NERN CO WITH ENHANCED LOWER LEVEL CONVERGENCE...INSTABILITY
AND MOISTURE IN THESE AREAS. ETA CONTINUES THREAT OF PRECIP ALL
ALONG THE FRONT...HOWEVER BOTH MODELS FAVOR BEST CONVECTIVE
PRECIP THREAT NORTH AND EAST OF THE CWA NEAR SURFACE LOW AND
PASSING UPPER WAVE. GIVEN THAT FRONT IS FORECAST TO PASS THROUGH CWA
AT PEAK HEATING/WEAKEST CAP...WIDELY SCATTERED CONVECTION CANNOT BE
RULED OUT FOR SOME AREAS. TEMPS ARE A CHALLENGE AGAIN WEDNESDAY
GIVEN POTENTIAL FOR CLOUD COVER BUT WILL GO WITH WARMER FAN NUMBERS
EXPECTING MORE SUN THAN CLOUDS.

IN THE EXTENDED...THURSDAY AND FRIDAY LOOK DRY WITH FRONT DROPPING
INTO KANSAS. ANOTHER CHANCE OF STORMS BY SATURDAY AS THE NEXT WAVE
AND FRONT MOVE ACROSS THE STATE. COOLING MAY BE A BIT OVERDONE BY
THURSDAY/FRIDAY FROM AVN/MRF BUT WILL GO WITH 80S FOR NOW. 90S
AGAIN BY SATURDAY AS RIDGE AMPLIFIES AGAIN.

.LBF...NONE

DJB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:00 PM CDTSevere Thunderstorm WarningLBFLincoln60 min
Aug 13, 8:27 PM CDTFlash Flood WarningLBFFrontier, Lincoln2 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.